Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 37, NWS Norman, OK

March 9, 2009Blaine County, Caddo County, Custer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 9, 2009, 7:06 PM CDT for Blaine County, Caddo County, Custer County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 7:06 PM CDT (00:06 UTC)
Expired
Mar 9, 2009, 7:45 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Blaine County, OK, Caddo County, OK, Custer County, OK

The radar

The Norman radar (KTLX), 123 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 3:49 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 850 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
850 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 6:33 PM CDT, 33 minutes earlier.

Area forecast discussion, Mar 9, 6:33 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT MON MAR 9 2009

.AVIATION...
MAIN AVIATION CONCERNS WILL BE CONVECTIVE TRENDS IN THE SHORT
TERM AND FRONTAL TIMING IN THE MID TO LONG RANGE. STORMS HAVE
DEVELOPED RECENTLY ACROSS PARTS OF WESTERN OK WITHIN WEAK
SURFACE CONVERGENCE.  OTHER STORMS FORMED NEAR WARM FRONT IN
NC OK BUT HAVE LIFTED INTO KANSAS.  UPPER SUPPORT MAY ALLOW
STORMS TO MOVE INTO CENTRAL OK LATER THIS EVENING SO HAVE INCLUDED
THUNDER IN OKC/OUN/PNC TAFS (1-5Z).  WILL BRING FRONT THROUGH GAG/WWR
AROUND 6/7Z PER NAM. MODELS WANT TO STALL FRONTAL PROGRESS BUT
MAY SEE A SLOW PROGRESS TO THE SOUTH TUESDAY BEFORE A STRONGER
PUSH DURING THE DAY. FRONTAL TIMING FOR PNC WILL BE AROUND
13/14Z.
Hazardous weather outlook, Mar 9, 11:55 AM CDT, 7 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT MON MAR 9 2009

OKZ004>048-050>052-TXZ083>090-101200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK IS EAST OF A LINE FROM BENJAMIN TEXAS...TO CLINTON
OKLAHOMA...TO CHEROKEE.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM THIS
AFTERNOON THROUGH EARLY TUESDAY MORNING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON UNTIL EARLY TUESDAY MORNING.

DISCUSSION...
A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL CONTINUE TO LIFT NORTHWARD
THIS AFTERNOON AS A SURFACE LOW DEVELOPS OVER THE PANHANDLES IN
RESPONSE TO AN APPROACHING UPPER LEVEL STORM SYSTEM.  STRONG DEEP
LAYER SHEAR WILL BE PRESENT OVER THE REGION THIS AFTERNOON AND
EVENING...AND WILL BE COMBINED WITH SUFFICIENT INSTABILITY FOR THE
DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS. SCATTERED
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS PARTS OF CENTRAL AND
NORTHERN OKLAHOMA THIS AFTERNOON AS THE WARM FRONT LIFTS NORTHWARD.
AS INCREASINGLY MOIST AND UNSTABLE AIR CONTINUES TO SURGE
NORTHWARD...THUNDERSTORM INTENSITY MAY INCREASE DURING THE AFTERNOON
WITH SEVERE STORMS POSSIBLE. SEVERE STORMS ARE ALSO POSSIBLE ALONG A
DRYLINE IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS LATER THIS
AFTERNOON AND EVENING. ALTHOUGH THE PRIMARY THREATS FROM THE
THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE LARGE HAIL AND
DAMAGING WIND...ISOLATED TORNADOES WILL BE POSSIBLE...MAINLY IN
AREAS NEAR AND NORTH OF THE WARM FRONT WHERE LOW LEVEL SHEAR MAY BE
ENHANCED.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON IN SOUTHEASTERN
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
GUSTY WINDS BEHIND A DRYLINE COULD LEAD TO CONDITIONS FAVORABLE FOR
THE SPREADING OF WILDFIRES IN WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS ON TUESDAY AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO MOVE
THROUGH OKLAHOMA AND NORTH TEXAS BY TUESDAY NIGHT...BRINGING SHARPLY
COLDER TEMPERATURES FOR THE REST OF THE WEEK AND A CHANCE OF WINTRY
PRECIPITATION FROM WEDNESDAY NIGHT THROUGH SATURDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7
AM TUESDAY.

TAYLOR/II

In the hours before

Special weather statement, Mar 9, 5:58 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 PM CDT MON MAR 9 2009

OKZ007-008-092315-
KAY OK-GRANT OK-
558 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GRANT AND KAY COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF RENFROW AT 558 PM
CDT...MOVING NORTHEAST AT 40 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. SMALL HAIL IS POSSIBLE ALONG WITH BRIEF HEAVY RAIN.

PEOPLE IN GRANT AND KAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Mar 9, 6:05 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
605 PM CDT MON MAR 9 2009

OKZ036-TXZ083-085-092315-
JACKSON OK-HARDEMAN TX-WILBARGER TX-
605 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN...JACKSON AND
WILBARGER COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
OLUSTEE TO 7 MILES WEST OF MEDICINE MOUND AT 605 PM CDT...MOVING
NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR
Local storm report, Mar 9, 6:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
647 PM CDT MON MAR 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     7 SSW ALVA              36.71N 98.72W
03/09/2009  M60 MPH          WOODS              OK   MESONET

&&

JPIKE
Special weather statement, Mar 9, 6:48 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
648 PM CDT MON MAR 9 2009

OKZ022-035-036-100015-
WASHITA OK-JACKSON OK-KIOWA OK-
648 PM CDT MON MAR 9 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JACKSON...KIOWA AND WASHITA
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 6 MILES NORTHWEST OF
GOTEBO TO 3 MILES WEST OF HEADRICK AT 649 PM CDT...MOVING NORTHEAST
AT 45 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 7:24 PM CDTSevere Thunderstorm WarningOUNGrant38 min
Mar 9, 7:41 PM CDTSevere Thunderstorm WarningOUNBlaine, Garfield, Kingfisher, Major29 min
Mar 9, 9:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian27 min
Mar 9, 9:16 PM CDTSevere Thunderstorm WarningOUNGrant29 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.